Colorado, 2014Avalanche in Colorado, January 31, 2014
January 31, 2014 · NWS GJT · 1 event in 1 county or zone
Heavy snow produced avalanche conditions to the central Colorado mountains in late January. Back country slides were likely with a few of these impacting travel over secondary and well traveled roadways.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow produced avalanche conditions to the central Colorado mountains in late January. Back country slides were likely with a few of these impacting travel over secondary and well traveled roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:43 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 31, 9:43 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 AM MST FRI JAN 31 2014
.UPDATE...
ISSUED AT 857 AM MST FRI JAN 31 2014
IR SATELLITE SHOWING AN AREA OF ENHANCEMENT FROM SW UTAH THROUGH
NE UTAH MOVING NORTHEAST INTO THE UINTA BASIN AND NW COLORADO
VALLEYS LATER TODAY. SHORT RANGE MODELS ARE NOT HANDLING THIS
PIECE VERY WELL SO DECIDED TO INCREASE POPS IN THE NE UTAH AND NW
COLORADO VALLEYS AS WELL AS THE I-70 CORRIDOR FROM MOAB TO GRAND
JUNCTION AS LIGHT SNOW IS FALLING UNDER THIS BAND. PERIODS OF
LIGHT SNOW SHOULD LAST THROUGH THE MORNING HOURS BEFORE TAPERING
OFF IN THESE AREAS AFTER NOON.
UPDATE ISSUED AT 746 AM MST FRI JAN 31 2014
DUE TO RECENT SNOWFALL IN THE NORTHERN AND CENTRAL VALLEY
LOCATIONS...AREAS OF FOG HAVE DEVELOPED...PARTICULARLY THE GRAND
VALLEY ALONG AND NEAR I-70 AS WELL AS HAYDEN ALONG HIGHWAY 40.
ADDED AREAS OF FOG THIS MORNING TO THE NE UTAH AND NW COLORADO
VALLEYS AS WELL AS THE GRAND FLATT AND GRAND VALLEY INCLUDING MOAB
AND GRAND JUNCTION. REST OF THE FORECAST LOOKS ON TRACK.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 335 AM MST FRI JAN 31 2014
THE DEEP MOISTURE PLUME HAS MOVED DOWNSTREAM...BUT UPSTREAM
ENERGY SHEARS ACROSS THE SRN HALF OF THE FORECAST AREA TODAY FOR
CONTINUING WINTER WEATHER. CIRCULATION OVER CENTRAL CALIFORNIA
EARLY THIS MORNING TRACKS EASTWARD. RAPID REFRESH MODEL CONFIRM
THE GENERAL TREND OFFERED BY THE GFS/NAM MODEL...THAT SOUTHWEST
COLORADO WILL BE THE PRIMARY TARGET FOR TODAY. WHILE SNOWFALL
TAPERS OFF ACROSS THE NORTH WITH LOWERING PRECIPITABLE WATER...
PERIODS OF HEAVY SNOW IS EXPECTED OVER THE SERN UTAH/SAN JUAN
MOUNTAINS...POSSIBLY PARTS OF THE UNCOMPAHGRE AND GUNNISON VALLEYS
AS WELL.
FOR THE FAR SRN VALLEYS...SNOW LEVELS REMAIN TRICKY AND WILL VARY
BETWEEN 5K TO 6K FEET. KDRO AND KCEZ SHOW 41F AT 2 AM MST THIS
MORNING...THESE VALUES ARE EXPECTED TO DROP BUT MOST LIKELY WILL
STAY ABOVE FREEZING THROUGH THIS AFTERNOON. IF THE SNOW LEVEL
LOWER TO THE VALLEY FLOORS...THIS MAY AMOUNT TO WHITE RAIN WITH
LITTLE SNOW ACCUMULATIONS BELOW 6K FEET. ONCE THE TEMPS FALL AT OR
BELOW FREEZING THIS EVENING...MUCH OF THE MOISTURE WILL HAVE MOVED
DOWNSTREAM. WITH REGARDS TO WIND...STRONG GRADIENT FLOW WILL
DEVELOP OVER THE FAR SRN VALLEYS. WIND GUSTS TO 40 MPH WILL BE
PROBABLE IN THE DURANGO VICINITY.
NORTHWEST COLORADO...WILL CANCEL THE WINTER STORM WARNINGS ACROSS
THE YAMPA AND WHITE RIVER BASINS. MUCH LOWER PRECIPITABLE WATER
VALUES HAVE SPREAD ACROSS THIS AREA. AIR MASS WILL BE UNSETTLED
AND SPOTTY LIGHT ACCUMULATIONS WILL OCCUR...ESPECIALLY TOWARD
STEAMBOAT. BUT SIGNIFICANT ACCUMULATIONS ARE NO LONGER EXPECTED
AND DOES NOT WARRANT THE CONTINUATION OF A WARNING.
TONIGHT AND SATURDAY...MOISTURE CONTINUES TO DIMINISH AS THE DRIER
NRN STREAM BECOMES MORE PROMINENT. OROGRAPHIC LIFT AND SHALLOW
POTENTIAL INSTABILITY WILL CONTINUE TO GENERATE ACCUMULATING SNOW
ON WINDWARD MOUNTAIN SLOPES...POSSIBLY THROUGH SATURDAY MORNING.
WITH COORDINATION FROM PUB/ABQ OFFICES...WILL EXTEND THE WARNINGS
FOR THE CENTRAL/SAN JUAN MOUNTAINS THROUGH 12Z SATURDAY. BEYOND
SATURDAY MORNING...THE THREAT OF ADDITIONAL SNOW DECREASES AS THE
TROUGH AXIS IS PROGGED TO MOVE DOWNSTREAM.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 AM MST FRI JAN 31 2014
SATURDAY THROUGH SUNDAY WILL BRING A SIGNIFICANT BREAK IN THE
WINTER WEATHER AS A DRY UPPER RIDGE MOVES OVERHEAD. SUNDAY NIGHT
THIS SHOULD COME TO A QUICK END AS THE NEXT SERIES OF PACIFIC
TROUGH APPROACH. BY SUNRISE MONDAY THE FIRST SHORTWAVE TROUGH WILL
BE OVER CENTRAL UT WITH MOISTENING SW FLOW ALOFT AHEAD OF IT. THE
MIDRANGE MODELS DIFFER IN JUST WHERE TO PLACE THE APPROACHING
TROUGHS...BUT AGREE ON INCREASING CLOUDS AND PRECIPITATION MONDAY
MORNING THROUGH WEDNESDAY. MOISTER STARTS TO ERODE FROM W TO E WED
AND THURSDAY. A WAVE IN THE SOUTHERN STREAM MAY LIFT NORTH AND
AFFECT THE AREA THURSDAY...BUT UNCERTAINLY IS HIGH ON THIS
SCENARIO THAT FAR AHEAD. HAVE INCREASED CLOUDS AND PRECIP ACROSS
THE BOARD MONDAY THROUGH THURSDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 943 AM MST FRI JAN 31 2014
UNSETTLED CONDITIONS WILL REMAIN IN PLACE ACROSS EASTERN UTAH AND
WESTERN COLORADO TODAY WITH SNOW...MODERATE AT TIMES...AND CLOUDS
IMPACTING FLIGHT CONDITIONS. OUTSIDE OF DRO AND RIL MVFR OR LOWER
FLIGHT CONDITIONS ARE PREVAILING ATTM. THE THREAT OF HEAVIER SNOW
WILL EXIST FROM EAST-CENTRAL UTAH TO THE CENTRAL COLORADO
MOUNTAINS THROUGH EARLY AFTERNOON. AIRPORT MINIMUMS COULD PERSIST
AT KEGE AND KASE THROUGH MUCH OF THE DAY WITH LOWERED FLIGHT
CRITERIA LIKELY ELSEWHERE. THE AREA OF HEAVIER SNOW WILL BE
SHIFTING INTO THE SOUTHERN MOUNTAINS THROUGH THE AFTERNOON AND
BECOME INCREASINGLY CONVECTIVE. AN ISOLATED LIGHTNING STRIKE WILL
BE POSSIBLE OVER THE SAN JUANS THROUGH THE SUNSET. IMPROVING
CONDITIONS WILL BE SLOW TO ARRIVE THROUGH THE EVENING...BUT
LOWERED FLIGHT CRITERIA SHOULD BE LIMITED TO THE MOUNTAIN FORECAST
TERMINALS BY SUNRISE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO... WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING COZ011-020.
WINTER STORM WARNING UNTIL 5 AM MST SATURDAY COZ018-019.
WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING COZ007-008-014.
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT COZ003-017.
WINTER STORM WARNING UNTIL 5 AM MST SATURDAY COZ009-010-012.
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT COZ004-013.
WINTER WEATHER ADVISORY UNTIL NOON MST TODAY COZ006.
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT COZ023.
UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT UTZ025.
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT ABOVE 8000 FEET
FOR UTZ028.
&&
UPDATE...MDA
SHORT TERM...PF
LONG TERM...CC
AVIATION...15Hazardous weather outlook, Jan 31, 6:04 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
604 AM MST FRI JAN 31 2014
COZ001>014-017>023-UTZ022>025-027>029-011315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
604 AM MST FRI JAN 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL CONTINUE IN THE MOUNTAINS AND HIGHER VALLEYS
TODAY...AS WELL AS THE CENTRAL VALLEYS. EXPECT SCATTERED RAIN AND
SNOW SHOWERS IN THE LOWER ELEVATIONS OF THE FOUR CORNERS. SNOWFALL
WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON AND EVENING.
SNOWFALL WILL BE HEAVY AT TIMES IN ALL THE MOUNTAINS...CAUSING
SIGNIFICANT TRAVEL PROBLEMS OVER ALL THE MOUNTAINS PASSES.
NUMEROUS WINTER STORM WARNINGS AND ADVISORIES IN EFFECT. SEE
WEATHER.GOV.GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...SIGNIFICANT MOUNTAIN AND HIGH VALLEY SNOW WILL CONTINUE
WITH SNOWFALL ACCUMULATIONS EXCEEDING ONE FOOT IN MANY MOUNTAIN
AREAS BY LATE FRIDAY EVENING.
AFTER A DRIER SUNDAY...SNOWFALL WILL CONTINUE OFF AND ON INTO
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
In the hours before
Local storm report, Jan 31, 10:23 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1023 AM MST FRI JAN 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 2 W VAIL 39.65N 106.40W
01/31/2014 M15.0 INCH EAGLE CO COCORAHS
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1400221
MALEKSALocal storm report, Jan 31, 10:24 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1024 AM MST FRI JAN 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 2 SSW GYPSUM 39.62N 106.96W
01/31/2014 M14.4 INCH EAGLE CO COCORAHS
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1400222
MALEKSALocal storm report, Jan 31, 10:25 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1025 AM MST FRI JAN 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 1 W EDWARDS 39.65N 106.62W
01/31/2014 M13.0 INCH EAGLE CO COCORAHS
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1400223
MALEKSALocal storm report, Jan 31, 10:29 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1029 AM MST FRI JAN 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM SNOW 2 E CRAIG 40.51N 107.52W
01/31/2014 E4.0 INCH MOFFAT CO TRAINED SPOTTER
STORM TOTAL SNOWFALL SO FAR. CURRENTLY NOT SNOWING.
&&
EVENT NUMBER GJT1400224
MALEKSALocal storm report, Jan 31, 10:38 AM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1038 AM MST FRI JAN 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HEAVY SNOW 4 SSE MEEKER 40.00N 107.85W
01/31/2014 E12.0 INCH RIO BLANCO CO TRAINED SPOTTER
STORM TOTAL SNOWFALL SO FAR.
&&
EVENT NUMBER GJT1400225
MALEKSALocal storm report, Jan 31, 11:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1115 AM MST FRI JAN 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM HEAVY SNOW 3 N MEEKER 40.10N 107.89W
01/31/2014 E12.5 INCH RIO BLANCO CO LAW ENFORCEMENT
STORM TOTAL SO FAR.
&&
EVENT NUMBER GJT1400226
MALEKSAAvalanche, West Elk and Sawatch Mountains
- When
- January 31, 12:00 PM MST to 2:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The Park Cone chute near Taylor Reservoir ran about noon mile marker 18 along Forest Road 742. The slide at this location was around 14 feet deep. Slides as large as 150 yards across occurred over an area 2 miles long near the Park Cone chute.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577882.